Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Basic sequences and subspaces in Lorentz sequence spaces without local convexity


Author: Nicolae Popa
Journal: Trans. Amer. Math. Soc. 263 (1981), 431-456
MSC: Primary 46A45; Secondary 46A10
DOI: https://doi.org/10.1090/S0002-9947-1981-0594418-7
MathSciNet review: 594418
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: After some preliminary results $ (\S1)$, we give in $ \S2$ another proof of the result of N. J. Kalton [5] concerning the unicity of the unconditional bases of $ {l_p}$, $ 0 < p < 1$.

Using this result we prove in §3 the unicity of certain bounded symmetric block bases of the subspaces of the Lorentz sequence spaces $ d(w,p)$, $ 0 < p < 1$. In $ \S4$ we show that every infinite dimensional subspace of $ d(w,p)$ contains a subspace linearly homeomorphic to $ {l_p}$, $ 0 < p < 1$.

Unlike the case $ p \geqslant 1$ there are subspaces of $ d(w,p)$, $ 0 < p < 1$, which contain no complemented subspaces of $ d(w,p)$ linearly homeomorphic to $ {l_p}$. In fact there are spaces $ d(w,p)$, $ 0 < p < 1$, which contain no complemented subspaces linearly homeomorphic to $ {l_p}$. We conjecture that this is true for every $ d(w,p)$, $ 0 < p < 1$. The answer to the previous question seems to be important: for example we can prove that a positive complemented sublattice $ E$ of $ d(w,p)$, $ 0 < p < 1$, with a symmetric basis is linearly homeomorphic either to $ {l_p}$ or to $ d(w,p)$; consequently, a positive answer to this question implies that $ E$ is linearly homeomorphic to $ d(w,p)$. In $ \S5$ we are able to characterise the sublattices of $ d(w,p)$, $ p = {k^{ - 1}}$ (however under a supplementary restriction concerning the sequence $ ({w_n})_{n = 1}^\infty )$, which are positive and contractive complemented, as being the order ideals of $ d(w,p)$.

Finally, in $ \S6$, we characterise the Mackey completion of $ d(w,p)$ also in the case $ p = {k^{ - 1}}$, $ k \in {\mathbf{N}}$.


References [Enhancements On Off] (What's this?)

  • [1] Z. Altshuler, P. G. Cassaza and B. L. Lin, On symmetric basic sequences in Lorentz sequence spaces, Israel J. Math. 15 (1973), 140-155. MR 0328553 (48:6895)
  • [2] G. Bennett, An extension of the Riesz-Thorin theorem, Lecture Notes in Math., vol. 604, Springer-Verlag, Berlin and New York, 1977. MR 0461115 (57:1100)
  • [3] P. G. Cassaza and B. L. Lin, On symmetric basic sequences in Lorentz sequence spaces. II, Israel J. Math. 17 (1974), 191-218. MR 0348443 (50:941)
  • [4] D. J. H. Garling, On symmetric sequence spaces, Proc. London Math. Soc. 16 (1966), 85-106. MR 0192311 (33:537)
  • [5] N. J. Kalton, Orlicz sequence spaces without local convexity, Proc. Cambridge Philos. Soc. 81 (1977), 253-277. MR 0433194 (55:6173)
  • [6] G. Köthe, Topological vector spaces. I, Springer-Verlag, Berlin and New York, 1969. MR 0248498 (40:1750)
  • [7] J. Lindenstrauss and A. Pełczyński, Absolutely summing operators in $ {\mathcal{L}_p}$-spaces and their applications, Studia Math. 29 (1968), 275-326. MR 0231188 (37:6743)
  • [8] J. Lindenstrauss and L. Tzafriri, Classical Banach spaces I. Sequence spaces, Springer-Verlag, Berlin and New York, 1977. MR 0500056 (58:17766)
  • [9] B. Maurey, Théorèmes de factorisation pour les opérateurs linéaires à valeurs dans les espaces $ {L^P}$, Astérisque 11 (1974), 1-163. MR 0344931 (49:9670)
  • [10] S. Rolewicz, Metric linear spaces, PWN, Warszawa, 1972. MR 0438074 (55:10993)
  • [11] H. H. Schaefer, Banach lattices and positive operators, Springer-Verlag, Berlin and New York, 1974. MR 0423039 (54:11023)
  • [12] W. J. Stiles On properties of subspaces of $ {l_p}$, $ 0 < p < 1$, Trans. Amer. Math. Soc. 149 (1970), 405-415. MR 0261315 (41:5930)
  • [13] B. Walsh, On characterizing Köthe sequence spaces as vector lattices, Math. Ann. 175 (1968), 253-256. MR 0222608 (36:5658)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46A45, 46A10

Retrieve articles in all journals with MSC: 46A45, 46A10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1981-0594418-7
Keywords: $ p$-Banach spaces, symmetric bases, complemented subspaces
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society